Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Mar 23, 2017, 5:08 PM CDT for Finney County, Lane County, Scott County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2017, 5:08 PM CDT (22:08 UTC)
- Expired
- Mar 23, 2017, 5:48 PM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Finney County, KS, Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 99 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 5:18 PM CDT | HAIL 1 | 6 Ssw Grigston, KS | NICKEL TO QUARTER-SIZED HAIL COVERED THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 3:46 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -900 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 453 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
098
WUUS53 KDDC 232208
SVRDDC
KSC055-101-171-232300-
/O.NEW.KDDC.SV.W.0001.170323T2208Z-170323T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
508 PM CDT THU MAR 23 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
North central Finney County in southwestern Kansas...
Eastern Scott County in west central Kansas...
Northwestern Lane County in west central Kansas...
* Until 600 PM CDT
* At 507 PM CDT, a severe thunderstorm was located 5 miles southeast
of Friend, or 17 miles north of Garden City, moving northeast at
50 mph.
HAZARD...60 mph wind gusts and up to half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Scott City, Dighton, Healy, Shields, Grigston, Pendennis, Friend,
Amy, Manning and The Tractor Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10026 3819 10072 3822 10093 3870 10085
TIME...MOT...LOC 2207Z 204DEG 37KT 3823 10083
HAIL...1.25IN
WIND...60MPH
$$
HOVORKA3 follow-up statements
265
WWUS53 KDDC 232222
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
522 PM CDT THU MAR 23 2017
KSC055-232232-
/O.CAN.KDDC.SV.W.0001.000000T0000Z-170323T2300Z/
Finney KS-
522 PM CDT THU MAR 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FINNEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Kansas.
LAT...LON 3870 10033 3834 10064 3836 10079 3870 10076
TIME...MOT...LOC 2222Z 204DEG 37KT 3837 10075
$$
KSC101-171-232300-
/O.CON.KDDC.SV.W.0001.000000T0000Z-170323T2300Z/
Scott KS-Lane KS-
522 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN SCOTT AND NORTHWESTERN LANE COUNTIES...
At 522 PM CDT, a severe thunderstorm was located 7 miles south of
Grigston, or 11 miles southeast of Scott City, moving northeast at
50 mph.
HAZARD...60 mph wind gusts and up to half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Healy, Shields, Grigston, Amy and Manning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10033 3834 10064 3836 10079 3870 10076
TIME...MOT...LOC 2222Z 204DEG 37KT 3837 10075
HAIL...1.25IN
WIND...60MPH
$$
HOVORKA872
WWUS53 KDDC 232238
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
538 PM CDT THU MAR 23 2017
KSC101-171-232300-
/O.CON.KDDC.SV.W.0001.000000T0000Z-170323T2300Z/
Scott KS-Lane KS-
538 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN SCOTT AND NORTHWESTERN LANE COUNTIES...
At 538 PM CDT, a severe thunderstorm was located 3 miles southeast of
Manning, or 11 miles west of Dighton, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and up to half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Healy and Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10033 3850 10055 3856 10072 3870 10068
TIME...MOT...LOC 2238Z 204DEG 37KT 3852 10066
HAIL...1.25IN
WIND...60MPH
$$
HOVORKA407
WWUS53 KDDC 232248
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
548 PM CDT THU MAR 23 2017
KSC101-171-232258-
/O.CAN.KDDC.SV.W.0001.000000T0000Z-170323T2300Z/
Scott KS-Lane KS-
548 PM CDT THU MAR 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT AND
NORTHWESTERN LANE COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.
LAT...LON 3870 10033 3850 10055 3856 10072 3870 10068
TIME...MOT...LOC 2246Z 204DEG 37KT 3862 10060
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:46 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Mar 23, 3:46 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 346 PM CDT Thu Mar 23 2017 ...Updated short term, long term and fire weather discussion... .SHORT TERM...(This evening through Friday) Issued at 345 PM CDT Thu Mar 23 2017 Short term weather issues center around severe weather potential this evening and then high wind potential for Friday. A strong upper level storm system was moving out of the western states this afternoon and will move out over the central and southern Plains on Friday. Strong southerly low level flow was pushing low to mid 50s dewpoints into western and central Kansas which was aiding in an increasingly unstable airmass. SPC Mesoscale Analysis page shows MLCape values up around 1500 J/KG by mid afternoon. Model soundings also show the warm layer aloft present today over the area eroding this afternoon. In addition, surface obs show a dryline sharpening up over far western Kansas this afternoon. Convergence along this dryline has been fairly weak so far. Convective allowing models all tend to show thunderstorms breaking out along and east of the dryline around the 5pm-7pm time frame. Given the increasing instability and 0-6km bulk shear around 50-60kts, there should be an opportunity for a few supercell thunderstorms this evening. Hail and damaging winds still appear to be the main threat but an isolated tornado can not be ruled out for a few hours early on. As has been pointed out by previous shifts, the convective mode may change to a more linear configuration this evening given that the bulk shear vectors are not that perpendicular to the surface boundary. Storms intensity should decrease as the evening goes on. Most models agree that most of the convective activity should be ending or moving out of western Kansas by around midnight or shortly thereafter. As the upper system moves out on Friday, a strong surface low pressure center will move from eastern Colorado into the northern Panhandle region. A very strong pressure gradient will develop over northwest and far southwest Kansas during the day. Model soundings from the GFS and NAM show 50-60 knot winds developing in the upper portions of the mixed layer across far southwest Kansas during the day. The the best chance for high wind criteria to be met across my area will be along and west of Highway 25. Have upgraded the High Wind Watch to a warning in that area for tomorrow and will leave the watch farther east intact for now. The bulk of any deformation precipitation will stay to the north and west of southwest Kansas on Friday. Will keep a chance for showers and isolated thunderstorms going through the day Friday as well given instability due to the cold air aloft during the day. .LONG TERM...(Friday night through Thursday) Issued at 345 PM CDT Thu Mar 23 2017 Additional chances for rain and thunderstorms will be possible on Sunday and again around the middle of next week as more upper level storm systems move across the central CONUS in this active weather pattern. Timing continues to be an issue with the storm system around the middle of next week as the ECMWF shows a more progressive storm while the GFS has the system moving out slower and farther to the south. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1230 PM CDT Thu Mar 23 2017 The stratus in KHYS should be clearing out in the next hour, creating VFR conditions for all TAF sites, except for possible periods of MVFR due to thunderstorms. With a low pressure system coming through overnight, the pressure gradient is increased causing sustained winds of 20-30 knots and wind gusts of up to 40 knots through ~10Z, when the gusts dies down. However, winds will remain at 10-20 knots thereafter. Scattered thunderstorms, with the potential for some to become severe due to hail and high winds, start after ~1Z for KGCK and KDDC and ~3Z for KHYS. Storms should move out of all areas by ~7Z. && .FIRE WEATHER... Issued at 345 PM CDT Thu Mar 23 2017 Will keep the Red Flag Warning for the western three counties of southwest Kansas going until expiration time this evening. A dry line was moving into far southwest Kansas with humidity levels along the Highway 27 corridor falling into the mid teens to around 20 this afternoon. Conditions should improve rapidly toward sunset as the dry line surges back to the west. && .PRELIMINARY POINT TEMPS/POPS... DDC 47 62 37 65 / 70 50 10 0 GCK 45 56 33 66 / 60 40 10 0 EHA 45 53 32 67 / 50 30 0 0 LBL 46 61 34 68 / 70 30 10 0 HYS 53 64 38 61 / 60 40 20 10 P28 54 71 42 66 / 30 40 30 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 7 AM CDT /6 AM MDT/ to 7 PM CDT /6 PM MDT/ Friday for KSZ061-062-074-075-084-085. Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for KSZ061-074-084. High Wind Watch from Friday morning through Friday evening for KSZ043-044-063-076-077-086-087. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Reynolds FIRE WEATHER...Gerard
Hazardous weather outlook, Mar 23, 3:48 AM CDT, 13 hours 20 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Dodge City KS 348 AM CDT Thu Mar 23 2017 KSZ030-031-043>046-061>066-074>081-084>090-232100- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 348 AM CDT Thu Mar 23 2017 /248 AM MDT Thu Mar 23 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms capable of producing hail up to 2 inches and wind gusts of 60 to 70 mph will be possible early this evening. There is even a slight chance for an brief isolated tornado early in the event. A red flag warning is in effect this afternoon for extreme western Kansas. Please refer to the latest fire weather product (RFWDDC) for more details. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Significant risk * Non-thunderstorm wind: Elevated risk * Fog: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Very strong north winds of 30 to 40 mph can be expected on Friday. Wind gusts of 50 to 55 will also be possible, especially west of a Dighton to Meade line. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Non thunderstorm wind: Significant risk - Fire weather: Elevated risk * Saturday - Fire weather: Limited risk * Sunday - Lightning: Limited risk - Fire weather: Limited risk * Monday No hazards. * Tuesday No hazards. * Wednesday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed early this evening, especially near the highway 83 corridor. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Mar 23, 4:58 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Dodge City KS 458 PM CDT THU MAR 23 2017 KSZ084-232245- Morton KS- 458 PM CDT THU MAR 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 545 PM CDT... At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Eva, or 8 miles south of Elkhart, moving northeast at 55 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Elkhart, Rolla, Richfield, Wilburton, Point of Rocks at Cimarron Grassland and Cimarron Grassland Recreation Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Dodge City. && A severe thunderstorm watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3738 10204 3738 10157 3699 10157 3699 10204 TIME...MOT...LOC 2157Z 203DEG 52KT 3688 10190 HOVORKA
Special weather statement, Mar 23, 5:01 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
501 PM CDT THU MAR 23 2017
KSZ043-044-063-232245-
Finney KS-Lane KS-Scott KS-
501 PM CDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...FINNEY...
SOUTHERN SCOTT AND SOUTHWESTERN LANE COUNTIES UNTIL 545 PM CDT...
At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Garden City, moving northeast at 50 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Garden City, Scott City, Dighton, Holcomb, Modoc, Grigston, Plymell,
Shallow Water, Amy, Friend, Manning, The Tractor Elevator, The Lowe
Elevator and The Tennis Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern and west central Kansas.
LAT...LON 3837 10040 3777 10085 3778 10109 3852 10109
3856 10040
TIME...MOT...LOC 2201Z 204DEG 37KT 3807 10088
HOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 2:38 AM CDT | Red Flag Warning | DDC | Hamilton, Morton, Stanton | 17 hr |
| Mar 23, 3:56 AM CDT | High Wind Watch | DDC | Finney, Grant, Gray, Hamilton, Haskell, Kearny and 7 more | 21 hr |
| Mar 23, 3:48 PM CDT | High Wind Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 21 hr |
| Mar 23, 4:31 PM CDT | Blowing Dust Advisory | DDC | Clark, Comanche, Ford, Kiowa, Meade | 5 hr |
| Mar 23, 4:58 PM CDT | Special Weather Statement | DDC | Morton | 47 min |
| Mar 23, 5:01 PM CDT | Special Weather Statement | DDC | Finney, Lane, Scott | 44 min |
| Mar 23, 5:35 PM CDT | Special Weather Statement | DDC | Grant, Morton, Stanton | 55 min |
| Mar 23, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 46 min |
| Mar 23, 5:57 PM CDT | Special Weather Statement | DDC | Lane | 18 min |
| Mar 23, 6:03 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 57 min |
| Mar 23, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 52 min |
| Mar 23, 6:39 PM CDT | Special Weather Statement | DDC | Scott | 36 min |
| Mar 23, 6:50 PM CDT | Special Weather Statement | DDC | Finney, Grant, Haskell, Kearny, Morton, Scott and 1 more | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.